Hail, Floyd
- When
- May 2, 1:05 PM EST
- Where
- Floyd County, 3 mi ESE of Prestonsburg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.653, -82.729
The public reported quarter size hail near Prestonsburg.
Showers and thunderstorms developed ahead of an upper level disturbance and associated cold front during the afternoon hours. Strong afternoon heating led to ample enough instability for numerous reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Showers and thunderstorms developed ahead of an upper level disturbance and associated cold front during the afternoon hours. Strong afternoon heating led to ample enough instability for numerous reports of large hail. The combination of heavy rain and training storms also led to a few instances of flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 2, 10:35 AM EST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1135 AM EDT MON MAY 2 2016 .UPDATE... ISSUED AT 1135 AM EDT MON MAY 2 2016 CURRENT CONDITIONS ACROSS THE AREA FEATURE A STALLED FRONTAL BOUNDARY ACROSS EASTERN KENTUCKY. UPSTREAM IN TN...A WAVE IS TRACKING NORTHEAST INTO THE REGION. WITH THIS...ALREADY THIS MORNING SOME SHOWERS AND THUNDERSTORMS HAVE DEVELOPED AND ARE MOVING INTO THE AREA FROM THE SOUTHWEST. EVEN INSTABILITY STRONG ENOUGH TO DEVELOP A STRONG STORM OR TWO. THUS HAVE UPDATED TO BRING POPS INTO THE AREA IN EARNEST AND UPDATED THE FLOOD WATCH. AS INSTABILITY INCREASES AND DEW POINTS STILL AROUND 60...THE CHANCE OF STRONG STORMS AND HEAVY RAINFALL WILL BE PRESENT IN THE AREA EARLY THIS AFTERNOON THROUGH THE EVENING. NEW GRIDS HAVE BEEN SENT AND A NEW ZFP HAS BEEN SENT OUT. UPDATE ISSUED AT 655 AM EDT MON MAY 2 2016 DEWPOINTS HAVE COME UP SOME IN THE PAST FEW HOURS AND WITH THIS INCREASE NOW WE ARE STARTING TO SEE SOME ISOLATED SHOWERS DEVELOP ACROSS THE AREA. ENVIRONMENT CONTINUES TO BE VERY MOIST. ALSO NOTING AN UPTICK IN SHOWER/THUNDERSTORMS UPSTREAM OVER ARKANSAS AND MISSISSIPPI. THIS ACTIVITY SHOULD CONTINUE TO TRACK NORTHEAST INTO KENTUCKY BY MIDDAY OR EARLY AFTERNOON. HI-RES MODELS SEEM TO BE HANDLING THE CURRENT ACTIVITY VERY POORLY...SO OUTSIDE OF CURRENT TRENDS...NOT MUCH TO KEY OFF OF AT THE MOMENT. CLEARLY...THE MOIST ENVIRONMENT COMBINED WITH THE SHOWERS/STORMS MOVING IN WILL GIVE WAY TO SOME DECENT RAINFALL POTENTIAL INTO THIS AFTERNOON. 1 HOUR FLASH FLOOD GUIDANCE HAS COME UP JUST A TOUCH TO AROUND 1 INCH FOR MUCH OF SOUTHEAST KENTUCKY...WITH THE 3 HOUR ALSO COMING UP A TOUCH TO AROUND 1.50 INCHES. CLEARLY WITH ANY CONVECTION...THESE AMOUNTS WILL NOT BE HARD TO OBTAIN...SO FLASH FLOOD WATCH REMAINS VERY VIABLE. NOT MANY CHANGES THIS MORNING...EXCEPT TO INCREASE CLOUD COVER AND BRING IN SOME SMALL POPS A BIT EARLIER TO ACCOUNT FOR SHOWERS DEVELOPING PRESENTLY. && .SHORT TERM...(TODAY THROUGH TUESDAY) ISSUED AT 255 AM EDT MON MAY 2 2016 FINALLY A LULL IN THE ACTION EARLY THIS MORNING AS MOST OF THE CONVECTION HAS SHIFTED OFF TO THE NORTH. HOWEVER...A COLD FRONT REMAINS JUST OFF TO OUR WEST ACROSS CENTRAL KENTUCKY THIS MORNING...WITH PLENTY OF SURFACE MOISTURE REMAINING ACROSS EASTERN KENTUCKY. A SHORTWAVE TROUGH WILL SWING NORTHWARD ACROSS EASTERN KENTUCKY THIS AFTERNOON AND INTERACT WITH THE APPROACHING FROM FROM THE WEST TO GENERATE WIDESPREAD SHOWERS AND STORMS. UNFORTUNATELY...THIS IS NOT GOOD NEWS AS FLASH FLOOD GUIDANCE REMAINS VERY LOW. THE ONE HOUR FLASH FLOOD GUIDANCE IS 0.75-1.00 FOR MUCH OF THE AREA...WHILE THE 3 HOUR FLASH FLOOD GUIDANCE IS BETWEEN 1.00 AND 1.50. WITH THE GFS RUN SHOWING OVER 1.50 INCHES OF RAIN THIS AFTERNOON...THIS IS VERY CONCERNING. SO MUCH SO...THAT WE HAVE ISSUED A NEW FLASH FLOOD WATCH FOR ALL OF SOUTHEAST KENTUCKY FROM LATE THIS MORNING THROUGH TONIGHT. PW VALUES ARE NOT QUITE AS HIGH AS THE PAST 24 HOURS...BUT STILL ON THE HIGH SIDE...SUPPORTING LOCALLY HEAVY RAIN. LATEST 00Z ARW AND NMM BOTH HAVE THE SAME CORRIDOR THAT GOT HIT HARD LAST NIGHT GETTING HIT AGAIN THIS AFTERNOON...SO THIS CERTAINLY BEARS WATCHING FOR THOSE IN EASTERN KENTUCKY. WITH THE FRONT VIRTUALLY STALLED...THE SETUP FOR TRAINING STORMS IS CERTAINLY THERE...WHICH COULD AID IN THE FLASH FLOOD CONCERN. WHILE MANY MODELS HAVE ANOTHER LULL TONIGHT...THE NAM...WITH SOME WEAK SUPPORT FROM THE HI-RES SHORT TERM MODELS SUPPORT SOME SHOWER/STORM ACTIVITY LINGERING IN SOUTHEAST KENTUCKY INTO EARLY TUESDAY MORNING. FOR THIS REASON...KEPT THE FLASH FLOOD WATCH GOING THROUGH 15Z TUESDAY. ONE LAST THING TO CONSIDER TODAY IS THE POTENTIAL FOR A FEW STRONG STORMS AS MLCAPES APPROACH 1000J/KG IN THE SOUTHEAST WITH MODEST SHEAR IN PLACE. THIS COULD LEAD TO SOME HAIL AND STRONG WINDS FROM A FEW OF THE STRONGER STORMS. WILL CONTINUE TO HIGHLIGHT THE FLOODING/STORM THREAT IN THE HWO AND FLASH FLOOD WATCH. BY TUESDAY...WE ARE KIND OF BETWEEN THE DEPARTING SYSTEM AND ONE APPROACHING FROM THE NORTH. MODELS ARE HINTING AT A BIT MORE INSTABILITY TODAY...AND WOULDN'T BE SURPRISED TO SEE A FEW AFTERNOON THUNDERSTORMS AGAIN ON TUESDAY AS THE WAVE DIPS IN FROM THE NORTH. FORTUNATELY...WHATEVER HAPPENS ON TUESDAY SHOULD NOT BE AS WIDESPREAD AND HOPEFULLY CAN AVOID THE AREAS IMPACTED BY THE RECENT FLOODING. HIGHS ON TUESDAY SHOULD TAKE A STEP BACK AS COOLER AIR ADVECTS IN BEHIND THE DEPARTING SYSTEM/COLD FRONT. .LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY) ISSUED AT 614 AM EDT MON MAY 2 2016 THE PERIOD WILL BE HIGHLIGHTED BY A BURST OF VERY COOL AIR EARLY ON...AS A DEEP UPPER LEVEL LOW PRESSURE SYSTEM DROPS SOUTHWARD OVER THE EASTERN CONUS. A SHORTWAVE TROUGH AHEAD OF THE MAIN SYSTEM COULD PRODUCE A FEW SHOWERS ON TUESDAY NIGHT. THE MAIN EVENT ARRIVES ON WEDNESDAY AS A SURFACE COLD FRONT PUSHES THROUGH UNDERNEATH THE MAIN UPPER TROUGH AXIS. DESPITE MEAGER LOW LEVEL MOISTURE...MODELS ARE SUGGESTING SHOWERS AND POSSIBLY THUNDERSTORMS WILL OCCUR...DUE TO COLD AIR ALOFT AND THE STRENGTH OF THE UPPER LEVEL SYSTEM. IF SHOWERS LINGER INTO THURSDAY AS THE MODELS SUGGEST...THERE COULD EVEN BE SOME SNOW AT THE HIGHEST ELEVATIONS NEAR THE VA BORDER. THE UPPER LOW SHOULD BE PULLING AWAY TO THE EAST BY FRIDAY...AND RIDGING/HIGH PRESSURE WILL BUILD IN FROM THE WEST AT ALL LEVELS. THIS WILL BRING DRIER WEATHER AND A WARMING TREND LASTING INTO THE WEEKEND. BY LATE IN THE WEEKEND...THE HIGH/RIDGING IS EXPECTED TO GET SUPPRESSED TO THE SOUTH AS ANOTHER UPPER LEVEL TROUGH MOVES SOUTHEAST ACROSS THE GREAT LAKES AND NEW ENGLAND. THIS WOULD SEND A COLD FRONT SOUTH TO THE OHIO VALLEY. THE PREVIOUS 12Z RUN OF THE ECMWF GENERATED LIGHT PRECIP ALONG THE FRONT IN OUR AREA SUNDAY...WHILE THE LATEST 00Z BACKED OFF. DID ALLOW A SLIGHT CHANCE OF SHOWERS IN THE FORECAST AT THIS POINT. HOWEVER...IF MODELS CONTINUE TO BE DRY...THIS COULD END UP REMOVED. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING) ISSUED AT 655 AM EDT MON MAY 2 2016 A MIX OF MVFR/VFR CONDITIONS WILL BE SEEN OVER THIS AREA THIS MORNING BEFORE BECOMING MAINLY VFR BY MIDDAY. A COLD FRONT WILL INTERACT WITH A SYSTEM MOVING IN FROM THE SOUTH TO BRING WIDESPREAD SHOWERS AND STORMS TO THE AREA THIS AFTERNOON AND COULD BRING SOME BRIEF PERIODS OF MVFR CIGS/VISBYS. AS THE SYSTEM/FRONT DEPART TONIGHT...LOW CLOUDS WILL LIKELY DEVELOP ACROSS THE AREA WITH MVFR BECOMING DOMINANT OVERNIGHT. SOME IFR CIGS MAY BE POSSIBLE LATE TONIGHT AS CIGS CONTINUE TO LOWER OVERNIGHT. && .JKL WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR KYZ080-084>088-104- 106>120. && UPDATE...SHALLENBERGER SHORT TERM...KAS LONG TERM...HAL AVIATION...KAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 458 AM EDT MON MAY 2 2016 KYZ044-050>052-058>060-068-069-079-083-031200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-WAYNE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET... MONTICELLO 458 AM EDT MON MAY 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KYZ080-084>088-104-106>120-031200- LAUREL-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON- WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE- LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...LONDON...STEARNS...WHITLEY CITY... CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...PINEVILLE... CUMBERLAND...HARLAN...SANDY HOOK...WEST LIBERTY...PAINSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT... BEATTYVILLE...JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE... HAZARD...MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ... COAL RUN...ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON 458 AM EDT MON MAY 2 2016 ...FLASH FLOOD WATCH IN EFFECT FROM 10 AM EDT THIS MORNING THROUGH TUESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THE STRONGER STORMS THIS AFTERNOON AND EVENING MAY CONTAIN HAIL AND STRONG WINDS. IN ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE...WHICH COULD LEAD TO FLASH FLOODING...DUE TO THE GROUND ALREADY BEING VERY SATURATED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT ANY OCCURRENCES OF FLOODING...HAIL... OR DAMAGING WINDS THROUGH TONIGHT. KAS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
108 PM EDT MON MAY 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG 2 WNW SALYERSVILLE 37.76N 83.09W
05/01/2016 MAGOFFIN KY 911 CALL CENTER
LARGE TREE ON POWERLINES ON ELK CREEK RD.
&&
TBREWERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
125 PM EDT MON MAY 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG N WRIGLEY 38.02N 83.27W
05/01/2016 MORGAN KY 911 CALL CENTER
TREE DOWN ON HWY 711 ON DEHART RD.
&&
TBREWERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
132 PM EDT MON MAY 2 2016
KYZ107-109-110-021800-
FLOYD-JOHNSON-MAGOFFIN-
132 PM EDT MON MAY 2 2016
...A STRONG THUNDERSTORM WILL AFFECT FLOYD...JOHNSON...MAGOFFIN
COUNTIES...
AT 131 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST
OF SALYERSVILLE...MOVING EAST AT 25 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
PAINTSVILLE...PRESTONSBURG...MARTIN...AND ALLEN.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
U.S. HIGHWAY 23 IN FLOYD COUNTY BETWEEN MILE MARKERS 4 AND 21.
U.S. HIGHWAY 23 IN JOHNSON COUNTY BETWEEN MILE MARKERS 0 AND 3.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3752 8297 3753 8300 3755 8300 3755 8302
3758 8301 3759 8306 3763 8309 3764 8309
3768 8311 3783 8269 3759 8261 3757 8261
TIME...MOT...LOC 1731Z 253DEG 23KT 3762 8299
ABEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
152 PM EDT MON MAY 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 PM HAIL 3 WSW PRESTONSBURG 37.66N 82.82W
05/02/2016 M0.88 INCH FLOYD KY NWS EMPLOYEE
&&
TBREWERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
155 PM EDT MON MAY 2 2016
KYZ069-114-116-021830-
JACKSON-OWSLEY-CLAY-
155 PM EDT MON MAY 2 2016
...A STRONG THUNDERSTORM WILL AFFECT JACKSON...OWSLEY...AND CLAY
COUNTIES...
AT 154 PM EDT...A STRONG THUNDERSTORM WAS OVER EGYPT...OR 10 MILES
SOUTHEAST OF MCKEE...MOVING NORTHEAST AT 30 MPH.
WINDS IN EXCESS OF 30 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SOURWOOD...FOGERTOWN...TRAVELLERS REST...TYNER...STURGEON...LEVI...
TREADWAY...AND SEXTONS CREEK.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3718 8392 3723 8395 3725 8394 3725 8396
3733 8400 3750 8372 3726 8361
TIME...MOT...LOC 1754Z 241DEG 28KT 3730 8389
ABEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
158 PM EDT MON MAY 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 PM HAIL DOTSON 37.65N 82.86W
05/02/2016 M0.75 INCH FLOYD KY TRAINED SPOTTER
&&
TBREWERThe Jackson,KY radar (KJKL), 52 km away, was scanning. The volume nearest the first event began at 18:06 UTC.
11 hail, 3 flash flood. Local standard time, as filed.
The public reported quarter size hail near Prestonsburg.
Dispatch relayed a report of golf ball size hail in Burning Springs.
Dispatch called in a report of quarter size hail in Sebastian.
Numerous reports of quarter to golf ball size hail were sent in by the public and trained spotters.
A citizen observed quarter size hail near Hatfield Station.
A trained spotter observed up to golf ball size hail in between Lost Creek and Ned.
A citizen in Rowdy reported quarter size hail.
Dispatch and local media sent in reports of water flowing over Highway 11 and around buildings in and south of Pebworth. Road closures were reported for Spivey Road, Jug Road, Marcum Ridge Road, Highway 11 north at Pebworth, and the right hand fork of Buffalo.
Citizens reported half dollar to hen egg size hail from Wayland to Minnie.
A Skywarn Storm Spotter observed half dollar size hail just east of Mousie.
A trained spotter and the public observed quarter size hail from Pikeville to Raccoon.
Public reports were received of quarter to hen egg size hail between Kimper and Canada.
A trained spotter reported Highway 1635 south of Royalton was inundated by Oakley Creek and consequently was impassable.
A trained spotter observed high water flowing over Highway 1427 east of Bonanza, thus making the road impassable.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623703, 623704, 623706, 623711, 623708, 623709, 623710, 623717, 623712, 623713, 623714, 623715, 623718, 623719.